Communications in Mathematical Physics

, Volume 96, Issue 1, pp 97–113

Minimum action solutions of some vector field equations

  • Haim Brezis
  • Elliott H. Lieb
Article

Abstract

The system of equations studied in this paper is −Δui=gi(u) on ℝd,d≧2, withu:ℝd→ℝn andgi(u)=∂G/∂ui. Associated with this system is the action,S(u)=ε{1/2|∇u|2G(u)}. Under appropriate conditions onG (which differ ford=2 andd≧3) it is proved that the system has a solution,u ≢0, of finite action and that this solution also minimizes the action within the class {v is a solution,v has finite action,v ≢0}.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Affleck, I.: Two dimensional disorder in the presence of a uniform magnetic field. J. Phys. C16, 5839–5848 (1983)Google Scholar
  2. 2.
    Benilan, Ph., Brezis, H., Crandall, M.: A semilinear equation inL 1 (ℝN). Ann. Scuola Norm. Sup. Pisa2, 523–555 (1975)Google Scholar
  3. 3.
    Berestycki, H., Gallouet, Th., Kavian, O.: Equations de champs scalaires Euclidiens non linéaires dans le plan. Compt. Rend. Acad. Sci.297, 307–310 (1983)Google Scholar
  4. 4.
    Berestycki, H., Gallouet, Th., Kavian, O.: Semilinear elliptic problems in ℝ2 (in preparation)Google Scholar
  5. 5.
    Berestycki, H., Lions, P.-L.: Existence of stationary states of non-linear scalar field equations. In: Bifurcation phenomena in mathematical physics and related topics. Bardos, C., Bessis, D. (eds.). Proc. NATO ASI, Cargese, 1979, Reidel, 1980Google Scholar
  6. 6.
    Berestycki, H., Lions, P.-L.: Nonlinear scalar field equations. I. Existence of a ground state.84, 313–345 (1983). See also II: Existence of infinitely many solutions. Arch. Rat. Mech. Anal.84, 347–375 (1983). See also An O.D.E. approach to the existence of positive solutions for semilinear problems in ℝN (with L.A. Peletier). Ind. Univ. Math. J.30, 141–157 (1981). See also Une méthode locale pour l'existence de solutions positives de problèmes semilinéaires elliptiques dans ℝN. J. Anal. Math.38, 144–187 (1980)Google Scholar
  7. 7.
    Berestycki, H., Lions, P.-L. Existence d'états multiples dans les équations de champs scalaires non linéaires dans le cas de masse nulle. Compt. Rend. Acad. Sci.297, I, 267–270 (1983)Google Scholar
  8. 8.
    Brezis, H., Kato, T.: Remarks on the Schrödinger operator with singular complex potentials. J. Math. Pures Appl.58, 137–151 (1979)Google Scholar
  9. 9.
    Brezis, H., Lieb, E.H.: A relation between pointwise convergence of functions and convergence of functionals. Proc. Am. Math. Soc.88, 486–490 (1983)Google Scholar
  10. 10.
    Coleman, S., Glaser, V., Martin, A.: Action minima among solutions to a class of Euclidean scalar field equation. Commun. Math. Phys.58, 211–221 (1978)Google Scholar
  11. 11.
    Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Berlin, Heidelberg, New York: Springer 1977Google Scholar
  12. 12.
    Kato, T.: Schrödinger operators with singular potentials. Israel J. Math.13, 135–148 (1972)Google Scholar
  13. 13.
    Lieb, E.H.: Some vector field equations. In: Differential equations. Proc. of the Conference Held at the University of Alabama in Birmingham, USA, March 1983, Knowles, I., Lewis, R. (eds.). Math. Studies Series, Vol. 92. Amsterdam: North-Holland 1984Google Scholar
  14. 14.
    Lieb, E.H.: On the lowest eigenvalue of the Laplacian for the intersection of two domains. Invent. Math.74, 441–448 (1983)Google Scholar
  15. 15.
    Lions, P.-L. Principe de concentration-compacité en calcul des variations. Compt. Rend. Acad. Sci.294, 261–264 (1982)Google Scholar
  16. 16.
    Lions, P.-L.: The concentration-compactness principle in the calculus of variations: The locally compact case, Parts I and II. Ann. Inst. H. Poincaré, Anal. Non-lin. (submitted)Google Scholar
  17. 17.
    Nirenberg, L.: On elliptic partial differential equations. Ann. Scuola Norm. Sup. Pisa13, 115–162 (1959)Google Scholar
  18. 18.
    Pohozaev, S.I.: Eigenfunctions of the equationΔu+λ f(u)=0. Sov. Math. Dokl.6, 1408–1411 (1965)Google Scholar
  19. 19.
    Stampacchia, G.: Equations élliptiques du second ordre à coéfficients discontinus. Montréal: Presses de l'Université de Montréal 1966Google Scholar
  20. 20.
    Strauss, W.A.: Existence of solitary waves in higher dimensions. Commun. Math. Phys.55, 149–162 (1977)Google Scholar
  21. 21.
    Keller, C.: Large-time asymptotic behavior of solutions of nonlinear wave equations perturbed from a stationary ground state. Commun. Partial Diff. Equations8, 1013–1099 (1983)Google Scholar
  22. 22.
    Strauss, W.A., Vázquez, L.: Existence of localized solutions for certain model field theories. J. Math. Phys.22, 1005–1009 (1981)Google Scholar
  23. 23.
    Diaz, J.I.: Nonlinear partial differential equations and free boundaries. London: Pitman (in preparation)Google Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • Haim Brezis
    • 1
  • Elliott H. Lieb
    • 2
  1. 1.Département de MathématiquesUniversité Paris VIParis, Cédex 05France
  2. 2.Departments of Mathematics and PhysicsPrinceton UniversityPrincetonUSA

Personalised recommendations